Real risk of ‘rebound syndrome’ after stopping Gilenya...

Gilenya, or Fingolimod, is the first approved oral disease modifying drug for MS.
Post Reply
User avatar
MSUK
Family Elder
Posts: 2903
Joined: Wed Oct 14, 2009 2:00 pm
Contact:

Real risk of ‘rebound syndrome’ after stopping Gilenya...

Post by MSUK » Thu May 05, 2016 12:58 am

Real risk of ‘rebound syndrome’ after stopping Gilenya treatment, study claims

‘Rebound syndrome’ following cessation of Gilenya for multiple sclerosis occurs at a clinically relevant rate, shows research, prompting the need for further study on how best to sequence and discontinue such drugs...Read more - http://www.ms-uk.org/MSnews
MS-UK - http://www.ms-uk.org/

User avatar
trrish
Getting to Know You...
Posts: 23
Joined: Wed Feb 20, 2008 3:00 pm
Location: Boulder, CO
Contact:

Re: Real risk of ‘rebound syndrome’ after stopping Gilenya..

Post by trrish » Sun Feb 26, 2017 10:25 am

This just happened to me. I'd been on Gilenya for 5 years. I had a dormant case of HPV from back in my 20's and while on Gilenya, it got reactivated. I was getting CIN III level dysplasia, did a LEEP procedure but still couldn't clear the infection. My husband and I were using condoms, etc, to avoid passing it back and forth. So I asked my neuro if it made sense to go off of Gilenya for either 6 months or a year. He agreed that it could help me clear it. There's a theory that at my age (I'm 57) MS gets less active so it was possibly a lower risk to stop it. I'm now on week 16 of being off of Gilenya, and I'm having a severe relapse. I'd say my body is 80% numb. I feel like I am literally turning to stone and some parts aren't functioning well (hands, knees, bladder, colon, genitals.) I've had MS long enough now that it's pretty hard to scare me anymore but this is freaking me out a bit. Mainly because as you all know, you just don't know whether it is gonna stick around or not. It's 'only' been 5 days. So far it's getting a bit worse with each day. 5 days when you are turning to stone feels like an eternity.

I can't say I regret stopping the Gilenya. It's a bit of a Sophie's choice --- do you want cervical cancer or a really hard-core MS episode? I know for sure that I don't want to have my cervix removed if I can avoid it so I'll do what I have to. If it turns out that I've cleared the HPV then the question will be whether to go back to a DMD. I'm doing the HPV test in a month.

The tradeoffs of immunosuppressants. I hope a different type of treatment without such tradeoffs is developed soon for those of you getting diagnosed now. May all of us diagnosed with MS be free from suffering one day soon :-)

User avatar
trrish
Getting to Know You...
Posts: 23
Joined: Wed Feb 20, 2008 3:00 pm
Location: Boulder, CO
Contact:

Re: Real risk of ‘rebound syndrome’ after stopping Gilenya..

Post by trrish » Tue Feb 28, 2017 8:17 pm

went in to neuro today. Learned a few things. They are doing some case studies on Gilenya and HPV. 3 women in the clinic had it get reactivated after being dormant for years. she's using me as one of her case studies. This info needs to get out! according to me. I'm having trouble typing so keeping it short. I'm doing 5 day steroid at home - they now let us mix the powder and drink it with a smoothie...who knew. Also have Baclofen and enough ativan to medicate me forever....

User avatar
NHE
Volunteer Moderator
Posts: 5211
Joined: Sat Nov 20, 2004 3:00 pm
Contact:

Re: Real risk of ‘rebound syndrome’ after stopping Gilenya..

Post by NHE » Wed Mar 01, 2017 2:16 am

trrish wrote:Also have Baclofen and enough ativan to medicate me forever....
Ativan has a boatload of side effects. http://www.mayoclinic.org/drugs-supplem ... g-20072296

Also, don't mix it with ethanol.

User avatar
trrish
Getting to Know You...
Posts: 23
Joined: Wed Feb 20, 2008 3:00 pm
Location: Boulder, CO
Contact:

Re: Real risk of ‘rebound syndrome’ after stopping Gilenya..

Post by trrish » Wed Mar 01, 2017 4:22 pm

Yeah, there are always tradeoffs. I've used ativan off and on a lot in my life so I'm ok with it. thanks for the info.

Post Reply
  • Similar Topics
    Replies
    Views
    Last post